World Rural Health Conference
Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 958
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
CASE REPORT
Year : 2017  |  Volume : 6  |  Issue : 4  |  Page : 859-861

Thrombocytopenia in HIV patients coinfected with tuberculosis


1 Department of Chest and Tuberculosis, Pt. BD Sharma Postgraduate Institute of Medical Sciences, Rohtak, Haryana, India
2 Department of Pulmonary and Critical Care Medicine, Pt. BD Sharma Postgraduate Institute of Medical Sciences, Rohtak, Haryana, India

Correspondence Address:
Dr. Brijesh Prajapat
H. No 324, First Floor Sector 14, Rohtak - 124 001, Haryana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jfmpc.jfmpc_250_17

Rights and Permissions

Thrombocytopenia is one of the most common hematological manifestations seen in HIV patients with approximately 40% of the patients developing thrombocytopenia during their course of illness. Opportunistic infection like tuberculosis is a rare but curative cause of thrombocytopenia in these patients. Clinically, it is a challenge to determine the exact cause and decide the treatment of thrombocytopenia in these patients as both infections can lead to significant thrombocytopenia by varied mechanisms. The treatment options are limited by drug antitubercular treatment highly active antiretroviral therapy (ATT and HAART)-induced thrombocytopenia. A 25-year-old male patient presented with low grade, intermittent fever with left-sided pleuritic chest pain for 2 months along with dry cough, weight loss, malaise, and lethargy. Hematological examination showed anemia, leukopenia, and thrombocytopenia. The patient was found to be HIV reactive. Chest X-ray revealed nonhomogenous opacity with cavitation in the left upper and middle zone suggestive of tuberculosis. He received multiple units of blood and platelets and was started on isoniazid, rifampicin, pyrazinamide, and ethambutol. HAART was initiated 2 weeks after starting ATT. Patient's hematological parameters improved and he was discharged on ATT and HAART with recovery of the platelet counts. Thrombocytopenia is a complication associated with both HIV and tuberculosis and hence determining the cause and deciding the appropriate treatment is challenging. Decision about whom and when to treat has to be taken cautiously considering all possible contributors and treatment has to be individualized.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed739    
    Printed4    
    Emailed0    
    PDF Downloaded168    
    Comments [Add]    
    Cited by others 1    

Recommend this journal